Posts Tagged ‘muscle wasting’

Blog 7/30/11 (day 94)

So far I am managing to minimize the leg pain and some of the muscle atrophy. I say this because my legs seem to be staying strong and I can feel the effects of the methods I am using to minimize the muscle wasting.

I may be very concerned that my feet will not hold up to the whole course of prednisone therapy but my legs seem just as strong as the were when I started the prednisone. I have almost no leg pain at all but when I stop exercising, including using the vibration plate, I do feel weaker immediately.

Yesterday I worked my knees by doing hip abductions. I generally do 4-6 sets of hip abductions in both directions with increasing weights. I can still go from 80-110 pounds wherein my heavy set of 110 lbs is only 6-8 repetitions. I used these exercises to rehabilitate my knees the last time I got off prednisone.

Today I felt some minor soreness in my one knee when I started my 3 mile walk this morning. However, it quickly went away. It was good to feel the minor pain because it reminded me that hip abductions to strengthen the knees and are extremely important to do.

When I stopped doing the vibration plate for 7-10 days (due to being on vacation where I was swimming/snorkeling) I felt much weaker when I tried to use the vibration plate again.

I may have only gotten through 3+ months of the prednisone therapy but I still believe that if my feet hold up, I may be able to totally minimize the damage that prednisone does by causing muscle atrophy.

Share

Blog 6/16/11 (taking a week off)

Although my weight is remaining steady (around 5 lbs less then when I started prednisone therapy), it is clear that the muscle wasting, muscle catabolism is in full effect and that I am losing muscle mass and gaining fat.

I can feel the fat accumulating on the back on the neck and in the face.  I have lost definition in the abdominals, and am now starting to look different.  I have maybe 6-8 months to go on prednisone therapy so it is going to be a long road.

This week I was on an antibiotic because the prednisone lowered my immunity system to the point that it was difficult to fight off congestion and/or a sinus infection.  I am going on vacation tomorrow and could not take a chance of being sick.

I have been dealing with some soreness in the back and refrained from exercising for a few days.  I needed to make sure I did not injure my back before going on vacation.

Today I had an alternative medicine visit and used the whole body vibration plate, got physical therapy, a chiropractic adjustment, and acupuncture.

No blog for next week.

 

Share

Blog 6/14/11 (day 48)

Since I took it easy on the knees yesterday I was able to exercise more today.

I didn’t do my power walk in the morning but I did well over 60 minutes on the treadmill in the health club later on.

Before the treadmill I did an abdominal workout and did leg extensions and leg curls.  So far my legs are only slightly sore and not becoming a problem yet.

My weight is staying consistent and not increasing.  I continue to try to eat every 3-4 hours to avoid binge eating or being hungry.

I find I have to keep reminding myself that people on prednisone are always in pain.  When we are not on prednisone we tell ourselves that working out in pain a bad thing.

However, when we are on prednisone therapy, we will always have some pain or soreness even if it is minor.

It becomes difficult to know when to rest and when to exercise in pain.  If we keep resting, the muscle atrophy will accelerate and the pain will get worse from the muscle wasting.

 

Share

Blog 5/26/11 (day 29)

Since I now lost more weight and weigh about 8 lbs less than when I started the prednisone therapy, I have to say it is due to muscle wasting / muscle atrophy.

I stopped losing water weight at least two weeks ago, and I doubt I am losing fat while on prednisone.  However, I had 22 months to rehabilitate, and then build muscle before going back on prednisone.  I believe that now I am experiencing the muscle catabolism and that is what is contributing to the loss in weight.  Also, muscle weighs more than fat.

Of course the vast majority of people on prednisone therapy would love to say they are losing weight rather than gaining large amounts, this is not how we want to lose weight.  I am quite certain that if I was able to exercise as I was, I would not be losing weight.

Although I now walk 3 miles every morning before breakfast, and then eat every 3-4 hours, I doubt that alone could prevent weight gain or fat redistribution while on prednisone.  One side effect of prednisone is weight gain, and it is very common for people to gain more than 40 lbs while on prednisone.  Even patients who eat the same amount they did before starting prednisone therapy, gain weight.

Most likely I will start to look different pretty soon because I feel that I am losing muscle and starting the fat redistribution.  One side effect of prednisone is moon face, and that should be starting by now.  Diet and exercise cannot prevent moon face from occurring.

I was happy to see that I was not sure after using the vibration plate twice this week.  I even refrained from working my legs in the health club because I expected to be sore.   The benefits from the vibration plate are immense.  It is helping me minimize the muscle atrophy, bone loss and now helping me reduce the swelling in a torn muscle.

So even though I was taking 1-2000IU of Vitamin D since two weeks before starting prednisone, by the three week mark, prednisone cut my vitamin d level in half.  Even 2000 IU per day of vitamin d did not prevent prednisone from lowering my vitamin d level to half of the minimum level.  So now I will be using 50,000 IU pills once a week to increase the Vitamin D level to where it needs to be.

Share
Follow prednisonedave on Twitter
Join me on the New Digg